Pam

Peripheral neuropathy and other challenges after a diagnosis of extra-nodal marginal zone lymphoma

Pam, diagnosed with lymphoma

‘All I had a runny nose at the beginning of 2016. It sounds ridiculous, but as a yoga teacher I am upside down more often than most people and it was really unpleasant for me – and for my clients!

I tried Sudafed, but it made no difference; I had got to the stage where I was going to bed with a hanky up my nose!

I went to my doctor, who thought the symptoms were really unusual, so sent me for a chest X-ray. A few days later the doctor called to say that they needed to carry out further tests as they could see something on my lungs.

At this stage, there was no mention of cancer, but instinctively I knew it could be something serious. A CT, followed by a PET-CT scan showed that my lungs, liver and neck were affected. They said they suspected it could be lymphoma, but would need to carry out a biopsy to make a diagnosis.

I was transferred to haematology where the biopsy was carried out. They used local anaesthetic, so the procedure wasn’t painful, but I felt a thudding sensation as they took two separate biopsies from close to my breast bone.  

On 6 June 2016 I was diagnosed with stage 4 extra nodal marginal zone non-Hodgkin lymphoma. It was present in my lungs, liver and in my neck.

It was the year of my 50th birthday and I had planned all sorts of things to celebrate. This was a bolt out of the blue and despite my suspicions, nothing prepared me for the shock of the diagnosis or the impact it would have.

I asked my dad to go to the appointments with me. I wanted someone with a clear head. He was there as my advocate, asking all the questions that weren’t coming into my head at the time. I just felt so shocked and upset.

Having read up about extra nodal marginal zone lymphoma, I felt fairly certain they would recommend a period of ‘watch and wait’, which I was happy to do as I understood the rationale for this approach.

I had not expected them to talk about chemotherapy immediately and felt nervous about the use of such toxic drugs, especially as the strongest thing I’d had before was paracetamol.

I told the consultant I could manage the symptoms, but he explained that because the lymphoma was present in both lungs, it wouldn’t be very long before it would compromise my breathing and quality of life. I teach breathing and could see the irony of this!

I started my first course of chemotherapy – R-CVP - on 1 July 2016. I was to have six courses given every three weeks. On the first occasion I could feel I was having an allergic reaction to the rituximab, something that I had been warned could happen. My throat felt itchy, so the treatment was stopped and more anti-histamine was given. They then started it again, but very slowly. I managed the treatment well and had no major reactions or infections. 

My hair was dyed red at the time and although I didn’t lose it all, it went so thin that you could see my scalp through it. I hated the vision of red hair stuck to the bottom of the bath each day. My hair gradually grew back but was far darker than it used to be. I now embrace brown hair and definitely wouldn’t return to red hair again – it’s such a reminder of chemotherapy!

Coping with peripheral neuropathy

As a yoga teacher I am really aware of how my body feels. After the second treatment I noticed I was losing feeling in my fingers and feet. I couldn’t feel the base of my feet, which was affecting my balance.

I told my medical team about this before they started on the third round of treatment, so they removed the vincristine element of the regime. I would urge anyone who notices any change in sensation to report it to their medical team immediately.

As a result the neuropathy didn’t get worse, but it was around six months before I started to get sensation back in those areas. In fact, it hadn’t been painful when it was numb, but as it was improving I started to feel pain. This lasted for about 2-3 months.  I would say it has returned to almost 100% now.

While my feet and fingers were affected by peripheral neuropathy, I did some self-massage, working on each toe and finger individually. I also found standing on the cold kitchen floor helpful. 

Coping with work and the benefits of Floyd

Suddenly everything was changing. I teach various yoga classes including ‘yoga for people living with cancer’. I decided from the start to be completely open with the groups and found that they were a massive support to me.  

I wanted to keep teaching but knew that I needed to give my body the best opportunity to heal so I stopped teaching during chemo. Once treatment had finished I took on a much-reduced teaching load and am building it up again at my own pace. I’m gradually adding more workshops into the mix, choosing to do more of the classes I love.

I have a dog called Floyd, and was glad that I had a reason to get out of the house each day. Some days I felt so fatigued and wiped out, that all I could do was find a seat and throw the ball to Floyd. But on other days when I could take a walk, I found that exercise – and just being out of the house – was really helpful.

 
I have a dog called Floyd, and was glad that I had a reason to get out of the house each day
Pam

Treatment finished

I had a scan after my fifth treatment which showed I had a complete metabolic reaction to the treatment. I was thrilled, my family were thrilled and so were the medical team.

Now I had to look to the future and rebuild my life. I was struggling with fatigue, which would creep up on me and sometimes completely floor me. But I decided to accept it and just be kind to myself. As a result, I found I could manage the fatigue, and was just increasing the amount I did day by day.

It was the anniversary of my diagnosis recently, and I had a bit of a wobble. Maybe wobble is a bit understated. I had a complete meltdown! But thankfully it didn’t last too long. 

My fitness is really improving and I plan to take on a challenge soon, not only as a goal, but also as a way of continuing to push myself to achieve more physically.’

October 2017